Glasgow-Blatchford Score Calculator – Upper Gastrointestinal Bleeding Risk

Clinical calculation support · Verify results before clinical use

Glasgow-Blatchford Score

Enter the patient's pre-endoscopy clinical and laboratory findings.

—GBS

Blood urea

Use serum/plasma urea, not blood urea nitrogen (BUN).

mmol/L

Sex category

Used to apply the sex-specific hemoglobin thresholds in the original score.

Hemoglobin

Admission hemoglobin concentration.

g/dL

Systolic blood pressure

Admission systolic blood pressure.

mmHg

Heart rate

Admission pulse rate.

beats/min

Melena

Presentation with melena.

Syncope

Presentation with syncope.

Hepatic disease

Known history or clinical/laboratory evidence of hepatic disease.

Cardiac failure

Known history or clinical evidence of cardiac failure.

0Total GBS
Pre-endoscopy risk assessment
Clinical interpretation

Score breakdown

ComponentPatient findingPoints
Total Glasgow-Blatchford Score

The score supports pre-endoscopy risk stratification and must be interpreted alongside haemodynamic status, ongoing bleeding, comorbidities, and clinical judgement.

About the Glasgow-Blatchford Score

The Glasgow-Blatchford Score (GBS) is a pre-endoscopic risk assessment tool for adults presenting with acute upper gastrointestinal bleeding. It estimates the likelihood of requiring clinical intervention, including blood transfusion or intervention to control bleeding.

The original score uses admission blood urea, hemoglobin, pulse, systolic blood pressure, presentation with syncope or melena, and evidence of hepatic disease or cardiac failure. The total score ranges from 0 to 23; higher scores indicate greater risk of requiring treatment.

Scoring criteria

VariableCriterionPoints
Blood urea6.5–<8 mmol/L2
Blood urea8–<10 mmol/L3
Blood urea10–<25 mmol/L4
Blood urea≥25 mmol/L6
Hemoglobin (male)12–<13 g/dL1
Hemoglobin (male)10–<12 g/dL3
Hemoglobin (male/female)<10 g/dL6
Hemoglobin (female)10–<12 g/dL1
Systolic BP100–109 / 90–99 / <90 mmHg1 / 2 / 3
Heart rate≥100 beats/min1
MelenaPresent1
SyncopePresent2
Hepatic diseasePresent2
Cardiac failurePresent2

Risk interpretation

GBSInterpretationClinical context
0–1Very low riskMay be considered for outpatient management with appropriate follow-up.
≥2Above very-low-risk thresholdFurther clinical assessment and management in the appropriate care setting are required.

ACG and ESGE guidance identify GBS 0–1 as the very-low-risk threshold for considering outpatient management. A score above 1 does not, by itself, prescribe a specific intervention or establish a diagnosis.

References

Blatchford O, Murray WR, Blatchford M.A risk score to predict need for treatment for upper-gastrointestinal haemorrhage. The Lancet. 2000;356(9238):1318–1321.DOI: 10.1016/S0140-6736(00)02816-6
Laine L, Barkun AN, Saltzman JR, Martel M, Leontiadis GI.ACG Clinical Guideline: Upper Gastrointestinal and Ulcer Bleeding. American Journal of Gastroenterology. 2021;116(5):899–917.DOI: 10.14309/ajg.0000000000001245
Gralnek IM, et al.Endoscopic diagnosis and management of nonvariceal upper gastrointestinal hemorrhage (NVUGIH): ESGE Guideline – Update 2021. Endoscopy. 2021;53(3):300–332.DOI: 10.1055/a-1369-5274
National Institute for Health and Care Excellence (NICE).Acute upper gastrointestinal bleeding in over 16s: management. NICE guideline CG141.Official NICE guideline
Clinical disclaimer: The Glasgow-Blatchford Score is an adjunct for pre-endoscopy risk stratification in adults with acute upper gastrointestinal bleeding. It must not replace resuscitation, clinical assessment, specialist consultation, or local protocols. A low score does not override other reasons for admission or concern, and a score above 1 is not a stand-alone indication for a particular intervention.